Dec 2012

Purpura Fulminans From Meningococcemia Mimicking Stevens-Johnson Syndrome in an Adult Patient Taking Etanercept

Author Affiliations

Author Affiliations: Department of Dermatology, Northwestern University Feinberg School of Medicine, Chicago, Illinois.

Arch Dermatol. 2012;148(12):1429-1431. doi:10.1001/2013.jamadermatol.31

Purpura fulminans (PF) is a potentially life-threatening condition manifested by cutaneous necrosis and hemorrhage due to dermal vascular thrombosis. Rare in adults, PF occurs in the setting of sepsis and disseminated intravascular coagulation (DIC). We present a case of fatal meningococcal PF mimicking Stevens-Johnson Syndrome (SJS) in an adult patient undergoing treatment with etanercept and prednisone.

A 52-year-old woman with rheumatoid arthritis treated with prednisone and etanercept presented with fevers, headaches, and hypotension. The patient was admitted to the medical intensive care unit with presumed septic shock. Aggressive supportive care and treatment with broad-spectrum antibiotics were initiated. No cutaneous eruption was noted at this time.

First Page Preview View Large
First page PDF preview
First page PDF preview